Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 38, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 9, 2018, 11:58 PM CDT for Kingman County, Reno County, Kansas. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2018, 11:58 PM CDT (04:58 UTC)
- Expired
- May 10, 2018, 12:32 AM CDT
- In force
- 34 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Kingman County, KS, Reno County, KS
The radar
The Wichita radar (KICT), 52 km from the middle of the area, began a volume at 04:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 12:12 AM CDT | HAIL 0.88 | 5 Sw Pretty Prairie, KS | NICKEL HAIL WAS COVERING THE ROAD. |
| May 10, 12:15 AM CDT | HAIL 1 | 2 Sw Pretty Prairie, KS | KWCH RECEIVED A PICTURE OF QUARTER SIZE HAIL FROM PUBLIC FOR QUARTER SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 542 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 2897 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
052 WUUS53 KICT 100458 SVRICT KSC095-155-100600- /O.NEW.KICT.SV.W.0038.180510T0458Z-180510T0600Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Wichita KS 1158 PM CDT WED MAY 9 2018 The National Weather Service in Wichita has issued a * Severe Thunderstorm Warning for... South central Reno County in south central Kansas... Northeastern Kingman County in south central Kansas... * Until 100 AM CDT * At 1157 PM CDT, a severe thunderstorm was located near Pretty Prairie, moving east at 5 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Pretty Prairie, Waterloo and Cheney Lake. This warning replaces the previous severe thunderstorm warning in effect for the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3767 9811 3779 9816 3789 9789 3761 9784 TIME...MOT...LOC 0457Z 262DEG 6KT 3774 9807 HAIL...1.00IN WIND...<50MPH $$ JAKUB
2 follow-up statements
188 WWUS53 KICT 100517 SVSICT Severe Weather Statement National Weather Service Wichita KS 1217 AM CDT THU MAY 10 2018 KSC095-155-100600- /O.CON.KICT.SV.W.0038.000000T0000Z-180510T0600Z/ Reno KS-Kingman KS- 1217 AM CDT THU MAY 10 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT FOR SOUTH CENTRAL RENO AND NORTHEASTERN KINGMAN COUNTIES... At 1217 AM CDT, a severe thunderstorm was located over Pretty Prairie, moving east at 10 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Pretty Prairie and Cheney Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3772 9806 3780 9808 3789 9789 3767 9785 TIME...MOT...LOC 0517Z 261DEG 7KT 3775 9800 HAIL...1.00IN WIND...<50MPH $$ JAKUB
200
WWUS53 KICT 100532
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1232 AM CDT THU MAY 10 2018
KSC095-155-100542-
/O.CAN.KICT.SV.W.0038.000000T0000Z-180510T0600Z/
Reno KS-Kingman KS-
1232 AM CDT THU MAY 10 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL RENO AND
NORTHEASTERN KINGMAN COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail is
still possible with this thunderstorm.
LAT...LON 3772 9806 3780 9808 3789 9789 3767 9785
TIME...MOT...LOC 0528Z 262DEG 6KT 3775 9797
$$
JAKUBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:58 PM CDT, 5 hours earlier.
Area forecast discussion, May 9, 6:58 PM CDT, 5 hours before
Area Forecast Discussion National Weather Service Wichita KS 658 PM CDT Wed May 9 2018 .UPDATE... Issued at 655 PM CDT Wed May 9 2018 As mentioned in the 0000 UTC aviation discussion, concern is with storms expected to develop later this evening in baroclinic zone. Forecast models show rather impressive 700MB-500MB shear, which suggest potential for severe hail, especially given 40 kts deep layer shear. Instability is only about 1000 j/kilogram so that could be the limiting factor. Will reassess situation with 0000 UTC upper air and 0000 UTC model data. -Howerton && .SHORT TERM...(This evening through Saturday night) Issued at 233 PM CDT Wed May 9 2018 A subtle shortwave trough moving into the Central Rockies this afternoon may help initiate a few storms across the High Plains. A weak LLJ/H85 moisture transport into central KS may allow the storms to persist across portions of central and south central KS late this evening and tonight. Maintained low pops across much of the area although higher probabilities may remain west of our forecast area. Increasing low level southeasterly flow will allow deeper moisture to return to the area on Thu but the airmass is expected to remain capped to deep moist convection. Morning clouds and precipitation may impact high temperatures across far southeast KS, but most locations will see highs in the upper 80s/around 90. Fri-Sat...A shortwave trough sweeping across the Northern Plains states will drive a cold front south toward the area on Fri. This front may become stationary across northern KS while providing a focus for deep moist convection. Sometimes, repeated shower and thunderstorm activity can drive the front further south so confidence remains somewhat low. Low pops were maintained across portions of central KS both Fri and Sat evenings. .LONG TERM...(Sunday through Wednesday) Issued at 233 PM CDT Wed May 9 2018 A mean mid/upper trough will develop across the Central Great Basin area at the beginning of the period with diffluent southwest mid/upper flow anticipated downstream across the Southern and Central Plains states. The remnant frontal boundary which is progged to remain across the area may provide a focus for deep moist convection through much of the period as the trough over the Great Basin area shears eastward across the central CONUS. An unsettled period is expected with multiple rounds of showers and thunderstorms possible. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 655 PM CDT Wed May 9 2018 Main concern is thunderstorm potential this evening. Most models including HRRR/RAP but not ARW/NMM, all generate extensive convection in 850MB moisture axis running from roughly KGBD to KICT then off to the southeast. Favorable warm air advection is forecast at both 850MB and 700MB into this baroclinic zone. Unclear whether ongoing convection in northwest KS will propagate and track southeast through the baroclinic zone or whether storms will initiation on their own in the baroclinic zone. Either way, appears to be good chance for storms at several of the TAF sites. Will hone tafs a bit more this evening after the arrival of the 0000 UTC upper air data/models. -Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 65 90 68 91 / 50 10 10 0 Hutchinson 63 91 68 92 / 50 10 10 0 Newton 64 91 68 90 / 50 10 10 0 ElDorado 65 88 68 88 / 50 20 10 10 Winfield-KWLD 65 87 69 89 / 50 20 10 0 Russell 58 90 66 89 / 30 10 10 10 Great Bend 60 90 66 92 / 40 10 0 0 Salina 62 91 68 93 / 40 10 10 10 McPherson 63 90 68 92 / 50 10 10 0 Coffeyville 65 85 67 87 / 50 40 10 10 Chanute 64 85 67 87 / 50 40 10 10 Iola 64 85 66 87 / 50 40 10 10 Parsons-KPPF 65 85 67 87 / 50 40 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...PJH SHORT TERM...MWM LONG TERM...MWM AVIATION...PJH
Hazardous weather outlook, May 9, 3:28 PM CDT, 8 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 328 PM CDT Wed May 9 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-102030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 328 PM CDT Wed May 9 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A few strong thunderstorms with 50 mph winds may spread south and east across the area tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few storms may linger into the morning hours across southeast Kansas on Thursday. Strong or severe storms are not expected. Isolated thunderstorms may return Friday night for locations along and north of I-70, a few strong storms will be possible. Thunderstorm chances will increase from Sunday through Tuesday. Multiple rounds of showers and thunderstorms will bring the potential for locally heavy rain and a few severe storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, May 9, 10:15 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Wichita KS
1015 PM CDT WED MAY 9 2018
KSZ067-100400-
Reno KS-
1015 PM CDT WED MAY 9 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Reno County in south central Kansas...
* Until 1100 PM CDT
* At 1013 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Sylvia, or near Zenith...moving
southeast at 10 mph.
hail up to the size of nickels will be possible with this storm.
* Locations impacted include...
Arlington, Turon, Partridge, Sylvia, Plevna, Abbyville and Langdon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3802 9847 3800 9809 3773 9815 3773 9825
3776 9846 3782 9846 3783 9847
TIME...MOT...LOC 0315Z 292DEG 9KT 3791 9844
JAKUBSpecial weather statement, May 9, 11:28 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Wichita KS
1128 PM CDT WED MAY 9 2018
KSZ047-050-100500-
Rice KS-Barton KS-
1128 PM CDT WED MAY 9 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Rice County in central Kansas...
Southern Barton County in central Kansas...
* Until midnight CDT
* At 1126 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Great Bend...moving east at 5
mph. Another strong storm was located 7 miles south of Ellinwood
moving east at 10 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with these storms.
* Locations impacted include...
Great Bend, Lyons, Hoisington, Sterling, Ellinwood, Chase, Bushton,
Geneseo, Pawnee Rock, Alden, Olmitz, Raymond, Frederick, Great Bend
Airport, Cheyenne Bottoms and Silica.
LAT...LON 3852 9899 3852 9803 3817 9806 3817 9847
3826 9847 3826 9903
TIME...MOT...LOC 0427Z 256DEG 6KT 3836 9886
JAKUBSpecial weather statement, May 9, 11:39 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Wichita KS
1139 PM CDT WED MAY 9 2018
KSZ048-050-051-100545-
Ellsworth KS-Rice KS-McPherson KS-
1139 PM CDT WED MAY 9 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Ellsworth County in central Kansas...
Eastern Rice County in central Kansas...
Northwestern McPherson County in central Kansas...
* Until 1245 AM CDT
* At 1135 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Geneseo, or 9 miles south of
Kanopolis...moving southeast at 20 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Lyons, Marquette, Little River, Geneseo, Lorraine, Windom,
Frederick, Kanopolis Lake and Kanopolis State Park.
LAT...LON 3871 9793 3861 9792 3861 9779 3846 9759
3823 9816 3857 9837 3872 9794
TIME...MOT...LOC 0439Z 303DEG 18KT 3858 9810
JAKUBThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 10:15 PM CDT | Special Weather Statement | ICT | Reno | 45 min |
| May 9, 10:24 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 66 min |
| May 9, 11:16 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 59 min |
| May 9, 11:28 PM CDT | Special Weather Statement | ICT | Barton, Rice | 32 min |
| May 9, 11:39 PM CDT | Special Weather Statement | ICT | Rice | 66 min |
| May 10, 12:45 AM CDT | Special Weather Statement | ICT | Kingman | 60 min |
| May 10, 12:47 AM CDT | Special Weather Statement | ICT | Chase, Marion | 43 min |
| May 10, 12:58 AM CDT | Special Weather Statement | ICT | Reno | 62 min |
| May 10, 1:28 AM CDT | Special Weather Statement | ICT | Woodson | 32 min |
| May 10, 1:45 AM CDT | Special Weather Statement | ICT | Neosho, Wilson | 60 min |
| May 10, 1:56 AM CDT | Special Weather Statement | ICT | Sedgwick | 64 min |
| May 10, 2:53 AM CDT | Special Weather Statement | ICT | Neosho | 67 min |
| May 10, 3:14 AM CDT | Special Weather Statement | ICT | Harper, Kingman | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.